West Virginia, 2020Damaging Winds in West Virginia, August 25, 2020
August 25, 2020 · NWS RNK · 3 events in 1 county or zone
A southward advancing boundary lined with storms moved out of the Ohio Valley, into the Appalachians. Some of the storms within this line produced damaging winds across southern West Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A southward advancing boundary lined with storms moved out of the Ohio Valley, into the Appalachians. Some of the storms within this line produced damaging winds across southern West Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 25, 5:01 PM EST, 1 hour 25 minutes earlier.
Area forecast discussion, Aug 25, 5:01 PM EST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
601 PM EDT Tue Aug 25 2020
.SYNOPSIS...
Scattered showers and thunderstorms will be in our forecast
through the middle of the week as a cold front slowly approaches
from the northwest. At the same time high pressure continues to
strengthen over the southern Appalachians and off the southeast
coast steering the leftover moisture from Tropical Storm Laura
into the Mississippi River Valley Thursday with potential
impacts to our weather for the upcoming weekend.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
As of 420 PM EDT Monday...
Severe thunderstorm watch 451 covers areas along/north of U.S.
460 from Tazewell through Lynchburg-Appomattox and Buckingham.
This runs til 11pm. Several models are favoring a complex of
storms over northern WV/Southeast Ohio this afternoon to head
southward by 7pm into our northern forecast area. Mesoanalysis
indicated plenty of DCAPE and SBCAPE to support damaging wind
threat, and possible hail. Most models are showing the better
threat from the Alleghanys of VA into SE WV.
Previous discussion from 3pm today...
Models in good consensus with broad northwest 500MB flow over the
Mid Atlantic region tonight and Wednesday. Rest of the afternoon and
for the early part of the evening Convective Available Potential
Energy in the 2000-3000 range along the southern Blue Ridge and
northeast of a Lewisburg to Charlotte Court House line where shear
in the environment will also be higher. Still expecting a bulk of the
storms in that region to be from 21Z/5PM through 03Z/11PM. Storms
along the southern Blue Ridge will be isolated more diurnally based
and be mostly dissipated by 01Z/9PM. Heavy rain and isolated
training of thunderstorms is still possible this afternoon and
evening but coverage will be limited. Since winds are northwest
through a deep layer models were showing signs of some downsloping
and lower PoP/QPF on the eastern side of the Blue Ridge. Several of
teh CAM have the thunderstorms developing over Ohio and Pennsylvania
reaching southeast West Virginia around 00Z/8PM then tracking toward
northeast Tennesse before dissipate late this evening.
On Wednesday, slightly warmer temperatures aloft will lead to lower
CAPES. Again appears areal coverage of storms will be isolated to
scattered and confined to the afternoon and evening.
At the surface a cold front from New England into the Great Lakes
will move south and stall over the Ohio Valley and Mid Atlantic
states on Wednesday. Will keep Low tonight mild, similar to the last
few nights. Staying close to guidance for highs on Wednesday but
with low dewpoint toward central Virginia on the north side of the
front.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
As of 245 PM EDT Tuesday...
High pressure will remain nestled near/just to our south Wednesday
into Thursday. Anticyclonic flow around this center will bring
westerly flow to the region. The origin of this westerly flow will
be from the Gulf, so a more humid and unstable airmass will stretch
into our western frontier. Therefore, showers and thunderstorms that
develop Thursday will primarily be focused along the western slopes,
with lower coverage to the Blue Ridge as the Piedmont remains mostly
dry.
As we head toward Friday, an upper level trough starts to push the
high southeastward, placing us into a more direct southwest flow.
This will then put us in a more direct tap of a Gulf sourced
airmass, meaning PWATs will increase, as well as our overall
instability. By Friday afternoon with the added energy of diurnal
heating, thunderstorm coverage should be pretty high with the
greatest concentration along the western slopes and down into the
Grayson Highlands. SW flow combined with terrain influence and high
PWATs will pose an isolated flash flooding risk, especially if
thunderstorms are able to train.
Temperatures will be ranging slightly above average for both highs
and lows.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
As of 245 PM EDT Tuesday...
The big story of this forecast period will be the remnants of
Laura, which are expected to enter the Mid-Atlantic sometime Friday
evening into Saturday, before making an exit between Saturday
afternoon and early Sunday morning. The system will be riding the
outer edge of a high that will be impacting our forecast through the
week before also interacting with an inbound trough that will be
dipping out of the north. Together, these two synoptic systems are
what will bring Laura's remnants to our area. Because of the time it
will take for Laura to get here, it will have time to significantly
rain itself out before arriving.
Regardeless of how much Laura rains itself out before arriving,
saturated conditions left over from storms Friday may work together
to overall increase the flash flooding risk, especially down toward
the Grayson Highlands and in the far west. Greatest amounts will be
in the west and range between 2 and 3 inches. The farther east you
go, the overall total will be less. That said, local influences can
drive amounts greater than the general forecast.
Along with the flooding threat will be a severe threat thanks to the
contributed shear from Laura. Any potential boundaries left over
from Friday could serve as a base to get lift and spin for storms.
At this time, it seems that any better coverage in severe threat
will remain to our north.
Finally, overall strong low-mid level winds from Laura will pose a
wind threat during the day Saturday, as heavy rainfall may be able
to drag these winds to the surface and bring trees down more easily
from pre-saturated soil conditions.
Keep in mid that the forecast during this time is very possible to
change as even slight shift in Luara's track, even after landfall,
can have big changes in the overall forecast for here, so keep
posted for updates.
Once Laura is gone and the front presses though, Sunday turns much
drier, both precipitation and airmass wise. Likewise, temperatures
turn cooler for a remainder of the weekend and into next week. The
next main system we will watch for will be a slow moving front that
arrives Tuesday into Wendesday that will bring our rain chances back
up. Forecast confidence for this part of the forecast is moderate to
high.
&&
.AVIATION /22Z TUESDAY THROUGH SUNDAY/...
As of 555 PM EDT Tuesday...
Will be watching organized convection dropping southward across
WV/northern VA this evening. Models are showing this convection
weakening after 00z, not really making it to ROA/LYH/BCB, but
looks to impact LWB with a period of moderate to heavy
showers/storms in the 00z-02z time frame, with sub-VFR
conditions likely. Will keep VCTS at BLF and amend if it looks
like storms will move across BLF. Same goes for further east.
Confidence is low at the moment on this scenario, as sometimes
models under forecast convection and there is sufficient
instability, however airmass is a little on the dry side per 18z
sounding.
Looks like any convection will be gone by 03-04z, and will see
fog potential overnight as skies clear. Will have LIFR at LWB,
and tempo IFR at BCB/BLF, perhaps MVFR at LYH/DAN but confidence
is lower here.
After morning for dissipates on Wednesday, the
rest of the day will be VFR with isolated afternoon
thunderstorms, mainly west of the Blue Ridge.
Confidence is high after 14z Wednesday for VFR.
Extended Aviation Discussion...
At this time Tropical Storms Laura tracks around the upper high
over the Southeast U.S. and initially should not be a concern
for our region through Thursday. Will likely see a few
afternoon/evening storms Thu-Fri but coverage will be lacking
for now, with moisture from Laura not arriving til Friday night
through Sat night. During this time expect periods of sub-VFR.
Conditions should improve by Sunday behind the tropical system.
A front will be working its way toward the area with more
showers and thunderstorms and another period of sub-VFR
conditions Monday.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...AMS
NEAR TERM...AMS/WP
SHORT TERM...RR
LONG TERM...RR
AVIATION...AMS/RAB/WP
Hazardous weather outlook, Aug 25, 3:23 PM EST, 3 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
423 PM EDT Tue Aug 25 2020
NCZ001>006-018>020-VAZ009-012-015>017-032-033-043-044-058-059-262030-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Smyth-Wythe-Grayson-Carroll-Floyd-Patrick-Franklin-Henry-
Pittsylvania-Halifax-Charlotte-
423 PM EDT Tue Aug 25 2020
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia and west central Virginia.
.DAY ONE...Tonight.
Isolated to scattered thunderstorms are expected this evening
The main concern with these thunderstorms will be locally heavy
rainfall and localized flooding or flash flooding.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
The remnants of tropical cyclone Laura will track into the region
this weekend. A threat flooding or flash flooding is possible, along
with possible severe weather, in the form of damaging winds and
isolated tornadoes.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ007-010-011-013-014-018>020-022>024-034-035-045>047-WVZ042>044-
507-508-262030-
Tazewell-Bland-Giles-Pulaski-Montgomery-Craig-Alleghany VA-Bath-
Roanoke-Botetourt-Rockbridge-Bedford-Amherst-Campbell-Appomattox-
Buckingham-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
423 PM EDT Tue Aug 25 2020
...SEVERE THUNDERSTORM WATCH 451 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
The remnants of tropical cyclone Laura will track into the region
this weekend. A threat flooding or flash flooding is possible, along
with possible severe weather, in the form of damaging winds and
isolated tornadoes.
.SPOTTER INFORMATION STATEMENT...
Spotters are asked to submit severe weather reports.
Thunderstorm Wind, Greenbrier
- When
- August 25, 6:26 PM EST
- Where
- Greenbrier County, 2.33 mi SSW of Rainelle
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 37.940, -80.800
Damaging winds associated with a line of severe storms knocked a tree down on Simms Mountain Road, near the intersection of Route 20.
Thunderstorm Wind, Greenbrier
- When
- August 25, 6:30 PM EST
- Where
- Greenbrier County, 1.34 mi ENE of Crawley
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 37.941, -80.629
Damaging winds associated with a line of severe storms knocked a tree down near the intersection of Kieffer Road and Deitz Road.
Thunderstorm Wind, Greenbrier
- When
- August 25, 6:38 PM EST
- Where
- Greenbrier County, 0.76 mi NE of Renick
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 37.989, -80.362
Damaging winds associated with a line of severe storms knocked a tree down on Spring Creek Station Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, August 25, 20201 death · 2 injured · 1 event
- Drought in Iowa, August 25 to 31, 2020$3.8 million · 2 events
- Flash Flooding and Hail in West Virginia, August 25, 20201 injured · $142,000 · 1.25 in hail · 36 events
- Hail and Damaging Winds in Pennsylvania, August 25, 2020$246,000 · 1.25 in hail · 21 events
- Drought in South Dakota, August 25 to 31, 2020$600,000 · 1 event
- Damaging Winds in Virginia, August 25, 2020$114,000 · 65 kt wind · 24 events
- Flash Flooding in Mississippi, August 25, 2020$127,000 · 11 events
- Hail and Damaging Winds in West Virginia, August 25, 2020$135,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Ohio, August 25 to 26, 2020$40,000 · 1.25 in hail · 21 events
- Hail and Damaging Winds in Ohio, August 25, 2020$70,000 · 1 in hail · 4 events
- Damaging Winds in Ohio, August 25 to 26, 2020$43,000 · 50 kt wind · 14 events
- Damaging Winds in New Jersey, August 25, 2020$55,000 · 61 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 914003, 914006, 914009.